Format

Send to

Choose Destination
BMJ Case Rep. 2019 Mar 25;12(3). pii: e227961. doi: 10.1136/bcr-2018-227961.

Acute liver injury induced by red yeast rice supplement.

Author information

1
Henry Ford Health System, Detroit, Michigan, USA.

Abstract

A 64-year-old woman previously taking no medications presented with acute hepatitis 6 weeks after starting a red yeast rice supplement to decrease her cholesterol. Red yeast rice is commonly used for hyperlipidaemia as an alternative to statins as it contains monacolin K, the same active chemical in lovastatin. Infectious, toxic and autoimmune causes for injury were ruled out, and liver biopsy was consistent with drug induced liver injury. Red yeast rice appeared to be the cause of her hepatotoxicity. After stopping the supplement and initiating treatment with intravenous methylprednisolone, liver enzymes decreased towards baseline.

KEYWORDS:

hepatitis other; unwanted effects/adverse reactions; vitamins and supplements

PMID:
30910808
DOI:
10.1136/bcr-2018-227961

Conflict of interest statement

Competing interests: None declared.

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center